Long term use of NSAIDs causes superior digestive tract side effects in osteoarthritic patients

Primary tabs

NEWS
Long term use of NSAIDs causes superior digestive tract side effects in osteoarthritic patients

Nonsteroidal anti-inflammatory drugs (NSAIDs) effectively reduce inflammation and relieve pain. Signs of inflammation include redness, warmth, swelling, and pain. NSAIDs are used to treat a variety of symptoms such as pain, inflammation and stiffness caused by osteoarthritis.

Many medications are available to treat osteoarthritis, depending on its stage, but NSAIDs represent one of the classes of drugs which commonly recommended for osteoarthritis patients. Howerver, sometimes NSAIDs can cause potentially deadly stomach complications. Some side effects are mild and go away, while others are more serious and need medical attention. NSAIDs may increase the chance of serious stomach and bowel side effects like ulcers and bleeding. This risk may be greater in older individuals. These side effects can occur without warning signs.
Between January 2013 and January 2015, a group of 30 patients with either axial or peripheral osteoarthritis hospitalized in the Rehabilitation Clinic of the Emergency County Hospital of Craiova were studied. Upper gastrointestinal endoscopy (UGE) was performed in all patients included in the study group and patients excluded from the study group who had a history of gastritis or endoscopically demonstrated ulcer, as well as those with a history of gastrointestinal dyspeptic phenomena.

COX2 selective NSAIDs were used in 10 of the patients while the other 20 were given non-selective NSAIDs. All patients were tested for Helicobacter pylori (HP) by serological analysis of the antibody and antigen detection in faeces. Acute erosive gastritis changes present in eight cases, gastric ulcer (four cases) and duodenal ulcer (six cases) were found within the study group. No serious, life-threatening, complications were encountered such as upper gastrointestinal bleeding or a type of hollow organ perforation. Four of the patients who displayed clinical manifestations had no endoscopic expression, so they were classified as functional dyspepsia. In twelve patients helicobacter pylori infection found and they had endoscopic changes.

Most studies published so far assessed the advanced age of patients as being the main risk factor for NSAID induced gastrointestinal complications. Patient age significantly influences the severity of NSAID-induced lesions due to lower defense capability and regeneration of the digestive tract, comorbidities, and other associated treatments. Pathogen interactions between NSAIDs and HP infection are mostly synergistic in the development of gastritis or peptic ulcer.

Journal of Medicine and Life

Comments

Log in or register to post comments